Thunderstorm Wind, Gaines
- When
- June 14, 5:40 PM CST to 5:45 PM CST
- Where
- Gaines County, Seminole
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.720, -102.650
An upper level trough across the Great Basin resulted in southwest flow aloft across West Texas and Southeast New Mexico. The combination of disturbances moving northeast across the area, strong daytime heating and good low level moisture ahead of the dryline resulted in severe weather across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level trough across the Great Basin resulted in southwest flow aloft across West Texas and Southeast New Mexico. The combination of disturbances moving northeast across the area, strong daytime heating and good low level moisture ahead of the dryline resulted in severe weather across the area. The main threat during this episode was large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 14, 1:43 PM CST, 3 hours 57 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
243 PM CDT SUN JUN 14 2009
.DISCUSSION...
SOUTHWESTERLY FLOW ALOFT WILL PREVAIL THROUGH TUESDAY WITH AN
OSCILLATING DRYLINE IN PLACE. VERY INTENSE DAYTIME HEATING ALONG
WITH WEAK DISTURBANCES IN THE FLOW SHOULD HELP IGNITE ISOLATED TO
SCATTERED THUNDERSTORMS EACH AFTERNOON AND CONTINUE INTO THE EVENING
THROUGH TUESDAY (THE LOW LEVEL JET WILL AID THE STORMS DURING THE
EVENING). A FEW STORMS COULD BE SEVERE GIVEN CAPE VALES IN EXCESS
OF 1000 J/KG WITH MARGINAL SHEAR VALES OF 20 TO 30 KNOTS.
BEYOND TUESDAY KEPT THE FORECAST DRY AS THE GFS AND ECMWF BUILD
AN UPPER RIDGE WESTWARD OVER THE FORECAST AREA. A WEAK FRONT WILL
ATTEMPT TO MOVE INTO THE PERMIAN BASIN FRIDAY BENEATH THE RIDGE. DID
NOT THINK PRECIPITATION CHANCES WERE HIGH ENOUGH AT THIS TIME TO
MENTION WITH THE FRONT OR IN THE MOUNTAINS DUE TO TOPOGRAPHY.
&&
.FIRE WEATHER...
INTENSIFYING SURFACE LOW PRESSURE OVER SE COLORADO AND SW KANSAS ON
MONDAY AFTERNOON WILL RESULT IN SOUTHWEST TO WEST DOWNSLOPE 20 FOOT
WINDS OVER THE GUADALUPE MOUNTAINS AND THE SOUTHEAST NEW MEXICO
PLAINS. THERE ARE SOME DISTINCT DIFFERENCES IN DEW POINT PROGS
BETWEEN THE WRF AND THE GFS...WITH THE GFS BEING MUCH MORE MOIST.
THE ECMWF SOLUTION APPEARS TO BE CLOSER TO THE WRF SOLUTION...
BRINGING IN MUCH DRIER AIR. BASED ON THE DOWNSLOPE WINDS...SURFACE
LOW POSITION...AND THE EXPECTATION OF A DEVELOPING DRYLINE TO THE
EAST...THE DRIER WRF/ECMWF SOLUTION SEEMS MUCH MORE REALISTIC.
THE FIRE WEATHER THREAT ASSESSMENT TOOL PLACES THE GREATEST CHANCE
FOR RED FLAG CONDITIONS OVER THE GUADALUPE MOUNTAINS AND THE
ADJACENT PLAINS OF EDDY COUNTY. HOWEVER..WITH THE SURFACE LOW
DEEPENING TO THE NORTH AND WITH THE WRF SHOWING STRONGER 700 MB
WINDS MOVING ACROSS ALL OF SOUTHEAST NEW MEXICO ON MONDAY...HAVE
OPTED TO ISSUE A FIRE WEATHER WATCH FOR THE GUADALUPE MOUNTAINS AND
ALL OF THE SOUTHEAST NEW MEXICO PLAINS.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 73 99 73 99 / 30 20 20 10
CARLSBAD NM 71 101 67 102 / 20 10 10 10
DRYDEN TX 76 100 72 100 / 20 20 20 10
FORT STOCKTON TX 73 101 72 101 / 20 20 20 10
GUADALUPE PASS TX 68 97 68 99 / 20 10 10 10
HOBBS NM 70 102 69 104 / 30 20 10 10
MARFA TX 60 94 61 95 / 20 20 20 20
MIDLAND INTL AIRPORT TX 73 101 71 102 / 30 20 20 10
ODESSA TX 75 102 72 101 / 30 20 20 10
WINK TX 75 103 72 104 / 30 20 20 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
TX...FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.
&&
03/12HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1153 AM CDT SUN JUN 14 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-151700- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1153 AM CDT SUN JUN 14 2009 /1053 AM MDT SUN JUN 14 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE FROM THE PRESIDIO VALLEY NORTHEASTWARD ACROSS THE DAVIS MOUNTAINS...UPPER TRANS PECOS... SOUTHEAST NEW MEXICO PLAINS AND PERMIAN BASIN THIS AFTERNOON AND EVENING. SOME OF THESE THUNDERSTORMS COULD SEVERE LEVELS...WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREATS. LOCATIONS ACROSS THE NORTHERN TEXAS PERMIAN BASIN AND ROLLING PLAINS...ALONG AND EAST OF HIGHWAY 385 AND NORTH OF INTERSTATE 20 ARE AT THE GREATEST RISK OF SEVERE WEATHER LATER TODAY. ABUNDANT ATMOSPHERIC MOISTURE IN PLACE ACROSS THE REGION WILL ALSO INCREASE THE POTENTIAL HEAVY RAINFALL AND LOCALIZED FLASH FLOODING OF LOW LYING AREAS. NEVER DRIVE ACROSS A FLOODED ROADWAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE MONDAY AND TUESDAY AFTERNOON AND EVENING ACROSS THE PRESIDIO VALLEY...DAVIS MOUNTAINS...UPPER TRANS PECOS...AND THE PERMIAN BASIN. SOME OF THESE STORMS COULD AGAIN REACH SEVERE THRESHOLDS...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATER THIS AFTERNOON. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 357 PM CDT SUN JUN 14 2009 TXZ058-067-074-142130- WARD-DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS- 357 PM CDT SUN JUN 14 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL REEVES AND WESTERN WARD COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTH OF VERHALEN AT 356 PM CDT...MOVING NORTHEAST AT 20 MPH. ADDITIONAL THUNDERSTORMS WERE DEVELOPING OVER REEVES COUNTY...AND WERE MOVING NORTHEAST AT 20 MPH. GUSTY WINDS TO 50 MPH...HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE POSSIBLE WITH THESE STORMS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 428 PM CDT SUN JUN 14 2009 TXZ058>060-067-142200- WINKLER-LOVING-WARD-REEVES COUNTY AND UPPER TRANS PECOS- 428 PM CDT SUN JUN 14 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL REEVES...EASTERN LOVING...NORTHWESTERN WARD AND SOUTHERN WINKLER COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTHEAST OF MENTONE AT 427 PM CDT...MOVING NORTHEAST AT 25 MPH. ADDITIONAL STRONG THUNDERSTORMS WERE RAPIDLY DEVELOPING OVER REEVES...WARD AND LOVING COUNTY...AND WERE MOVING NORTHEAST AT 25 MPH. GUSTY WINDS TO 50 MPH...HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE POSSIBLE WITH ALL OF THESE STORMS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
531 PM CDT SUN JUN 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM HAIL JAL 32.11N 103.19W
06/14/2009 E1.75 INCH LEA NM LAW ENFORCEMENT
&&
ALEXANDER.LYSTERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
533 PM CDT SUN JUN 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM HAIL JAL 32.11N 103.19W
06/14/2009 E4.25 INCH LEA NM FIRE DEPT/RESCUE
ESTIMATED 60 MPH WINDS, FENCES DOWN AND POWER OUT IN TOWN
&&
ALEXANDER.LYSTERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
605 PM CDT SUN JUN 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM TSTM WND GST 13 W ANDREWS 32.32N 102.77W
06/14/2009 E60.00 MPH ANDREWS TX TRAINED SPOTTER
50-60 MPH WINDS
&&
ALEXANDER.LYSTERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 611 PM CDT SUN JUN 14 2009 TXZ058-067-068-075-142345- WARD-CRANE-PECOS-REEVES COUNTY AND UPPER TRANS PECOS- 611 PM CDT SUN JUN 14 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL REEVES... NORTHWESTERN PECOS...SOUTHEASTERN WARD AND WEST CENTRAL CRANE COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 17 MILES WEST OF BELDING AT 608 PM CDT...MOVING NORTHEAST AT 20 MPH. ADDITIONAL STRONG THUNDERSTORMS WERE DEVELOPING OVER EASTERN REEVES COUNTY AND NORTHERN PECOS COUNTY. GUSTY WINDS TO 50 MPH...HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE POSSIBLE WITH THESE STORMS.
The Midland/Odessa radar (KMAF), 97 km away, was scanning. The volume nearest the first event began at 23:39 UTC.
6 hail, 2 thunderstorm wind. Local standard time, as filed.
Sixty to seventy mph wind gusts reduced the visibility to 15 feet in blowing dust.
Damage was reported at the KOA campground, including damage to several motor homes. The hail was 2 to 3 inches deep.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178575, 177332, 178574, 177328, 177329, 177330, 177326, 177327.